You are here

HEALTH

Can applying ointments cause breathlessness?

High levels of salicylates in the blood can cause symptoms similar to heart disease

BT_20180804_DRLIM_3521801.jpg
Salicylates are a common ingredient found in hundreds of OTC medications, including plasters, creams, ointments and sprays used for the relief of muscle and bone aches. In addition, salicylates in the form of aspirin is used to reduce fever and treat inflammation. Using these with caution is advised as over-dosage can lead to health problems.

Can applying ointments cause breathlessness?

Ms A was in her 50s and she was troubled by recurrent breathlessness that limited her physical exertion. At times, the breathlessness was so severe that she just had to rest after climbing a flight of stairs. Her exertional breathlessness was also associated with chest discomfort and palpitations. She had visited the Emergency Department in hospitals on more than one occasion. As she did not find relief for her symptoms, she came to my centre to seek further evaluation. Given her symptoms, the first thought was to look for underlying heart disease. Investigations eventually showed that she had 60 per cent narrowing of an important major heart artery. She was treated with medication and advised on lifestyle changes. While in the hospital for her assessment, her symptoms gradually improved. However, after discharge from the hospital, her symptoms gradually returned.

Resolving a puzzle

One week ago, her symptoms were so severe that she had to stop to rest after walking down a flight of stairs. On a scale of one to 10 (with 10 being the most severe), she felt as if she scored 10 for her shortness of breath. At the emergency department of the hospital, blood tests were performed at the point when she felt very unwell.

sentifi.com

Market voices on:

When her test results returned, an unusual finding was noted - her blood had excessive amounts of acids. In other words, her blood was too acidic, a condition termed medically as "metabolic acidosis".

This result was different from the blood tests done at the clinic when she was relatively well; the blood showed normal acidity levels. This was indeed puzzling and this led me to obtain and review the results of her previous blood results done during her visits to the emergency department of another hospital. Reviewing all her results, the trend became apparent. Whenever she was very unwell and her symptoms were so severe that she had to go to the emergency department, her blood tests showed excessive acidity ( metabolic acidosis) but on occasions that her symptoms were not severe, the blood tests showed normal acidity.

Excessive acidity

Our body generates acids from carbon dioxide produced in the body and also from non-volatile acids produced in the body. The main buffer against acidity in the body is bicarbonate in our blood stream. In most situations, this buffer prevents the build-up of excessive acidity in our body. The acids produced by the body are removed mainly through the lung in the case of carbon dioxide and through the kidneys in the case of non-volatile acids.

Creams, sprays and acidity

The patient was asked to bring all the creams, sprays, supplements, traditional Chinese medication that she was using on a regular basis for evaluation. It then became apparent that the patient was a daily user of topical creams and over-the-counter (OTC) sprays which she used generously and frequently.

The common ingredient in these topical products was salicylates. Salicylates are a common ingredient found in hundreds of OTC medications, including plasters, creams, ointments and sprays used for the relief of muscle and bone aches. In addition, salicylates in the form of aspirin is used to reduce fever and treat inflammation.

Hence, in Ms A's situation, the excessive use of salicylate OTC products resulted in excessive accumulation of acids in the body.

Beware of the symptoms

Common complaints of patients with metabolic acidosis are chest pain and shortness of breath and may mislead one to think that there is underlying heart disease. Often, they may have non-specific symptoms, including headache, palpitations, nausea, anxiety and muscle weakness. If the blood acidity is extremely high , it can lead to seizure, coma, abnormal heart rhythms and cardiac arrest.

Salicylate poisoning is often missed as it presents innocuously with non-specific symptoms. Breathlessness is a common symptom and other symptoms include nausea, abdominal discomfort, ringing in the ears, flushing skin, altered mental status and heart-related symptoms. The most important clue in this puzzle is an increased breathing rate without the presence of lung disease and this is as a result of the body's attempt to blow off carbon dioxide.

Acids in food

Salicylates are also present in foods as food preservatives.

Foods that contain high doses of salicylates include fresh apricots, blackberry, blackcurrant, blueberry, boysenberry, cranberry, fresh dates, grapes, guava, orange, pineapple, plum, strawberry, sultana, chilli peppers, tinned green olives, peppers, radish, water chestnut, almonds, peanuts with skins on, honey, basil, bay leaf, caraway, chilli powder, nutmeg, vanilla essence, white pepper, coconut oil, olive oil, and peppermint tea.

Foods that contain extremely high amounts of salicylate include fruits such as dried apricots and dates, prunes, raisins, raspberry and red currant. Herbs, spices and condiments that have extremely high amounts of salicylates include black pepper, celery powder, cinnamon, cloves, cumin, curry powder, garam masala, ginger, liquorice, mint, mustard, paprika, rosemary, turmeric, thyme, wine and cider vinegars. For beverages, watch out for cordials and fruit-flavoured drinks, fruit and vegetable juices, and tea.

Save a trip to the doctor

As salicylates are ubiquitous in OTC products and foods, care must be exercised when using OTC products containing salicylates especially for those three years old and younger and for those over 70 years of age.

While it is safe to use salicylate containing plasters, ointments and creams occasionally, excessive use of these products throughout the day can lead to over-dosage.

Chinese medicated oil and ointments for muscle aches and joint pains are products commonly used . If the patient is also on aspirin and consumes large amounts of foods with very high salicylate content, there is a risk of over-dosage of salicylates. Hence, if you start feeling breathless and are using these products frequently and using multiple OTC products simultaneously, beware that you may be poisoning yourself.

This week , I saw another patient in her 60s who was using her Chinese medicated oil throughout the day and was also using it daily.

She also complained of breathlessness, chest discomfort, headache, abdominal discomfort, anxiety and occasional tremors. Instead of giving her medication and doing a barrage of tests to investigate her symptoms, I asked her to stop using her Chinese medicated oil and to come back for review in three days.

On review, all her symptoms had resolved. Hence, if you use OTC products frequently, the next time you start feeling breathless, check your OTC products for salicylates. Stopping the use of these OTC products may save you a trip to the doctor.

  • Dr Michael Lim is a medical director of the Heart Stroke and Cancer Centre. He is also founding editor, Heart Asia, British Medical Journal Publishing Group, professor, Fudan University, Shanghai; a board member of Asia Society of Cardiology; vice-president, World Association of Chinese Doctors; vice-president, World Association of Chinese Cardiologists; international adviser, Asia Pacific Society of Cardiology; past president, Singapore Cardiac Society; past president, Asia Pacific Society of Cardiology; past board member, World Heart Federation and a past board member of Asia Pacific Society of Interventional Cardiology.
  • This series is produced on alternate Saturdays in collaboration with Singapore Heart, Stroke and Cancer Centre.